Economics at your fingertips  

Minority Representation in Multimember Districts

Elisabeth R. Gerber, Rebecca Morton () and Thomas A. Rietz

American Political Science Review, 1998, vol. 92, issue 1, 127-144

Abstract: Given the recent court rulings against racial gerrymandering, the effect of multimember district elections on minority representation is an important issue. We present a model of voting in double-member district elections with two majority candidates and one minority candidate and consider the voting equilibria under straight and cumulative voting. In straight voting, while an equilibrium always exists in which the two majority candidates are expected to win the two seats, minority candidates may be elected. In cumulative voting, minority candidate wins are also possible in equilibrium but are less likely when minority voters prefer one majority candidate over another. We then present experimental evidence showing that minority candidates win significantly more seats in cumulative than in straight voting elections. When minority voters perceive a substantial difference between the majority candidates, however, they are more likely to split their votes between the minority and majority candidates, winning fewer seats.

Date: 1998
References: Add references at CitEc
Citations: View citations in EconPapers (45) Track citations by RSS feed

Downloads: (external link) ... type/journal_article link to article abstract page (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

More articles in American Political Science Review from Cambridge University Press Cambridge University Press, UPH, Shaftesbury Road, Cambridge CB2 8BS UK.
Bibliographic data for series maintained by Keith Waters ().

Page updated 2020-02-23
Handle: RePEc:cup:apsrev:v:92:y:1998:i:01:p:127-144_20